Iron is a mineral found in many over-the-counter supplements. Iron overdose occurs when someone takes more than the normal or recommended amount of this mineral. This can be by accident or on purpose.
Iron overdose is particularly dangerous for children. A severe overdose can happen if a child eats adult multivitamins, such as prenatal vitamins. If the child eats too many pediatric multivitamins, the effect is usually minor.
This article is for information only. DO NOT use it to treat or manage an actual overdose. If you or someone you are with has an overdose, call the local emergency number (such as 911), or the local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Iron can be harmful in large amounts.
Iron is an ingredient in many mineral and vitamin supplements. Iron supplements are also sold by themselves. Types include:
- Ferrous sulfate (Feosol, Slow Fe)
- Ferrous gluconate (Fergon)
- Ferrous fumarate (Femiron, Feostat)
Other products may also contain iron.
Below are symptoms of an iron overdose in different parts of the body.
AIRWAYS AND LUNGS
STOMACH AND INTESTINES
These are the most common symptoms in the first 6 hours after ingestion.
- Black, and possibly bloody stools
- Liver damage (may occur several days after the ingestion)
- Metallic taste in mouth
- Vomiting blood
HEART AND BLOOD
- Low blood pressure
- Fast and weak pulse
- Shock (may occur early from blood loss from the stomach or intestines, or later from the toxic effects of iron)
- Coma (decreased level of consciousness and lack of responsiveness, may occur within 1/2 hour to 1 hour after overdose)
- Lack of desire to do anything
Note: Symptoms may go away in a few hours, then return again after 1 day or later.
Before Calling Emergency
Have this information ready:
- Person's age, weight, and condition
- Name of the product (ingredients and strength, if known)
- Time it was swallowed
- Amount swallowed
- If the medicine was prescribed for the person
Your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container to the hospital with you, if possible.
The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated.
Tests that may done include:
- Blood and urine tests, including tests to check iron levels
- ECG (electrocardiogram, or heart tracing)
- X-ray to detect and track iron tablets in the stomach and intestines
Treatment may include:
- Fluids through a vein (by IV).
- Medicine to help remove iron from the body and treat symptoms. This is called 'chelation.'
- Endoscopy -- camera and tube placed down the throat to view the esophagus and the stomach and to remove pills or stop internal bleeding.
- Whole bowel irrigation with a special solution to quickly flush the iron through the stomach and intestines (taken by mouth or through a tube through the nose into the stomach).
- Breathing support, including tube through the mouth into the lungs and connected to a breathing machine (ventilator).
There is a good chance of recovery if the person's symptoms are gone 48 hours after the iron overdose. But, severe liver damage can occur 2 to 5 days after the overdose. Some people have died up to a week after an iron overdose. The more quickly the person receives treatment, the better the chance for survival.
Iron overdose can be very severe in children. Children may sometimes eat large amounts of iron pills because they look like candy. Many manufacturers have changed their pills so they no longer look like candy.
Ferrous sulfate overdose; Ferrous gluconate overdose; Ferrous fumarate overdose
Aronson JK. Iron salts. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:323-333.
Bluth MH, Pincus MR, Abraham NZ. Toxicology and therapeutic drug monitoring. In: McPherson RA, Pincus MR, eds. Henry's Clinical Diagnosis and Management by Laboratory Methods. 24th ed. Philadelphia, PA: Elsevier; 2022:chap 24.
Theobald JL, Kostic MA. Poisoning. In: Kliegman RM, Stanton BF, St. Geme JW, Schor NF, eds. Nelson Textbook of Pediatrics. 21st ed. Philadelphia, PA: Elsevier; 2020:chap 77.
Theobald JL, Mycyk MB. Iron and heavy metals. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 151.
Review Date 11/13/2021
Updated by: Jesse Borke, MD, CPE, FAAEM, FACEP, Attending Physician at Kaiser Permanente, Orange County, CA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.